Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 116, NWS Kansas City, MO

June 18, 1998Adair County, Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 18, 1998, 3:48 PM CDT for Adair County, Macon County, Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 3:48 PM CDT (20:48 UTC)
Expired
Jun 18, 1998, 4:30 PM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Adair County, MO, Macon County, MO

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:00 PM CDTThunderstorm Wind 60Kirksville, MOA severe weather spotter reported large trees blown over 12 miles southeast of Kirksville.
Jun 18, 4:00 PM CDTThunderstorm Wind 75Kirksville, MOSevere thunderstorm winds gusted up to 75 MPH in the Kirksville area resulting in uprooted trees and downed power lines. Large trees blew on top of the roofs of houses causing significant damages along the 900 block of Michigan Avenue and the 800 block of Sout

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSTL 182052 RRA
SVRMCI
MOC001-121-182130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
348 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     MACON COUNTY IN MISSOURI
     ADAIR COUNTY IN MISSOURI

* UNTIL 430 PM CDT

* AT 348 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
     LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 33 MILES NORTHWEST 
     OF MOBERLY TO 26 MILES SOUTHWEST OF KIRKSVILLE TO 19 MILES WEST 
     OF KIRKSVILLE...MOVING NORTHEAST AT 20 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     FROM A KIRKSVILLE TO MACON LINE BY 420 PM.x

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT 1 INCH SIZE HAIL...AND 
WIND GUSTS UP TO 70 MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY 
AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:34 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 18, 2:34 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT THU JUN 18 1998

TIME FOR DISCUSSION LIMITED DUE TO ONGOING SEVERE WEATHER.  SQUALL
LINE BISECTING CWA THIS AFTERNOON WILL CONTINUE TO THREATEN EASTERN
HALF OF CWA INTO THE EARLY EVENING...SO WILL MENTION SCATTERED TSRA
THIS EVENING IN THESE AREAS.  THUNDER THREAT WILL LIKELY BE OVER FOR
THE NORTHWEST BY ZONE ISSUANCE TIME...BUT FOR SIMPLICITY SAKE WILL
MENTION CHANCE POPS IN THESE AREAS AND CLEAN UP AS IMMEDIATE WARNING
THREAT TAPERS OFF.  WILL HIT ZONE WORDING HARD FOR SEVERE THREAT
ACROSS THE REMAINDER OF CWA THIS EVENING...AS STORMS ARE PRODUCING
NUMEROUS REPORTS OF DAMAGING WINDS UP TO 70 MPH AND GOLFBALL TO
BASEBALL SIZE HAIL.

REMAINDER OF THE FORECAST PRETTY STRAIGHT FORWARD.  FROPA WILL BRING
LITTLE IN THE WAY OF COOLING FOR THE AREA THROUGH SATURDAY AS
WESTERLY COMPONENT OF WIND SHOULD HELP TO BRING IN SOMEWHAT DRIER
AIR.  LOTS OF SUNSHINE WILL HELP TEMPERATURES TO CLIMB BACK INTO THE
UPPER 80S TO NEAR 90.  WILL BUMP GOING FORECAST TEMPS A TAD.  DRY
WEATHER TO CONTINUE INTO EARLY NEXT WEEK. ETA SOLUTION OF SURFACE
LOW DEVELOPMENT OVER NORTH CENTRAL KS BY SATURDAY LOOKS A LITTLE
SUSPECT...AND FEEL NGM POSITION FURTHER NORTH LOOKS MORE REALISTIC.

MOS GUIDANCE TEMPS NOT TOO BAD...BUT WILL TRIM BACK A TAD ON HIGHS
FRIDAY AND SATURDAY.

.EAX...
MO...NONE.
KS...NONE.

HUDSON

In the hours before

Special weather statement, Jun 18, 3:13 PM CDT, 35 minutes before
KSZ025-102-MOZ001>004-011>013-020-021-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
313 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH NUMBER 604 CANCELLED FOR SECTIONS OF
EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI...

SEVERE THUNDERSTORM WATCH NUMBER 604 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...

IN KANSAS...

ATCHISON AND DONIPHAN

IN MISSOURI...

HOLT...ATCHISON...NODAWAY...ANDREW...BUCHANAN...
CLINTON...DE KALB...GENTRY AND WORTH.

SEVERE THUNDERSTORM WATCH NUMBER 604 REMAINS IN EFFECT FOR MUCH OF
NORTHERN...CENTRAL AND WEST CENTRAL MISSOURI...AREAS GENERALLY ALONG
AND SOUTZHEAST OF A LINE FROM BETHANY TO KANSAS CITY...UNTIL 7 PM
CDT.

HUDSON
Special weather statement, Jun 18, 3:13 PM CDT, 35 minutes before
KSZ025-102-MOZ001>004-011>013-020-021-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
313 PM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH NUMBER 604 CANCELLED FOR SECTIONS OF
EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI...

SEVERE THUNDERSTORM WATCH NUMBER 604 IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...

IN KANSAS...

ATCHISON AND DONIPHAN

IN MISSOURI...

HOLT...ATCHISON...NODAWAY...ANDREW...BUCHANAN...
CLINTON...DE KALB...GENTRY AND WORTH.

SEVERE THUNDERSTORM WATCH NUMBER 604 REMAINS IN EFFECT FOR MUCH OF
NORTHERN...CENTRAL AND WEST CENTRAL MISSOURI...AREAS GENERALLY ALONG
AND SOUTZHEAST OF A LINE FROM BETHANY TO KANSAS CITY...UNTIL 7 PM
CDT.

HUDSON
Local storm report, Jun 18, 3:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATLION....

0342 PM    10 W CARROLLTON           MO    1 INCH HAIL
06/18/98   CARROLL
Local storm report, Jun 18, 3:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATLION....

0342 PM    10 W CARROLLTON           MO    1 INCH HAIL
06/18/98   CARROLL
Local storm report, Jun 18, 3:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    LIBERTY                   MO    70 MPH TSTM GUST
06/18/98   CLAY                            POWER POLES SNAPPED I
                                           35 AND RTE 291

0319 PM    RICHMOND                  MO    60 MPH TSTM GUST
06/18/98   RAY                             3 INCH DIAMETE LIMBS
                                           AND LINES DOWN

0320 PM    LEES SUMMIT               MO    .75 INCH HAIL
06/18/98   JACKSON

0320 PM    BELTON                    MO    .88 INCH HAIL
06/18/98   CASS

0320 PM    GREENWOOD                 MO    1 INCH HAIL
06/18/98   JACKSON

0320 PM    BELTON                    MO    62 MPH TSTM GUST
06/18/98   CASS

0322 PM    LA CYGNE                  KS    .88 INCH HAIL
06/18/98   LINN
Local storm report, Jun 18, 3:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    LIBERTY                   MO    70 MPH TSTM GUST
06/18/98   CLAY                            POWER POLES SNAPPED I
                                           35 AND RTE 291

0319 PM    RICHMOND                  MO    60 MPH TSTM GUST
06/18/98   RAY                             3 INCH DIAMETE LIMBS
                                           AND LINES DOWN

0320 PM    LEES SUMMIT               MO    .75 INCH HAIL
06/18/98   JACKSON

0320 PM    BELTON                    MO    .88 INCH HAIL
06/18/98   CASS

0320 PM    GREENWOOD                 MO    1 INCH HAIL
06/18/98   JACKSON

0320 PM    BELTON                    MO    62 MPH TSTM GUST
06/18/98   CASS

0322 PM    LA CYGNE                  KS    .88 INCH HAIL
06/18/98   LINN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:48 AM CDTSevere Thunderstorm WarningEAXPettis42 min
Jun 18, 8:35 AM CDTSevere Thunderstorm WarningEAXPettis, Saline55 min
Jun 18, 9:08 AM CDTSevere Thunderstorm WarningEAXChariton52 min
Jun 18, 10:30 AM CDTSevere Thunderstorm WarningEAXCooper45 min
Jun 18, 11:50 AM CDTSevere Thunderstorm WarningEAXMacon55 min
Jun 18, 11:56 AM CDTSevere Thunderstorm WarningEAXAdair34 min
Jun 18, 1:00 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway30 min
Jun 18, 1:34 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth41 min
Jun 18, 1:40 PM CDTSevere Thunderstorm WarningEAXPlatte55 min
Jun 18, 1:44 PM CDTSevere Thunderstorm WarningEAXClay61 min
Jun 18, 1:59 PM CDTSevere Thunderstorm WarningEAXJackson61 min
Jun 18, 2:08 PM CDTSevere Thunderstorm WarningEAXCaldwell, Ray62 min
Jun 18, 2:28 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston32 min
Jun 18, 2:45 PM CDTSevere Thunderstorm WarningEAXClay40 min
Jun 18, 2:54 PM CDTSevere Thunderstorm WarningEAXCass96 min
Jun 18, 3:00 PM CDTSevere Thunderstorm WarningEAXJackson60 min
Jun 18, 3:13 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray77 min
Jun 18, 3:30 PM CDTSevere Thunderstorm WarningEAXBates75 min
Jun 18, 3:33 PM CDTSevere Thunderstorm WarningEAXCarroll42 min
Jun 18, 3:53 PM CDTSevere Thunderstorm WarningEAXSchuyler52 min
Jun 18, 4:09 PM CDTSevere Thunderstorm WarningEAXHenry81 min
Jun 18, 4:26 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph49 min
Jun 18, 4:30 PM CDTSevere Thunderstorm WarningEAXSaline60 min
Jun 18, 4:49 PM CDTSevere Thunderstorm WarningEAXPettis56 min
Jun 18, 5:09 PM CDTSevere Thunderstorm WarningEAXCooper51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.